Category: 

What are Furosemide Side Effects?

Article Details
  • Written By: Allison Boelcke
  • Edited By: Bronwyn Harris
  • Last Modified Date: 26 November 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Helium is the only element that was discovered in space before it was found on Earth.  more...

December 10 ,  1948 :  The UN adopted the Universal Declaration on Human Rights.  more...

Furosemide is a medication primarily used to treat high blood pressure and retention of fluids. These conditions are typically the result of a disorder of a major organ, particularly the heart, kidney, or liver. Certain conditions may keep the organs from functioning effectively. This medication can cause some side effects that may be especially dangerous for a person with additional serious preexisting conditions. People who experience furosemide side effects are usually advised to contact a physician immediately.

One of the more common furosemide side effects is dehydration. Dehydration is a condition that occurs when the body does not have a sufficient amount of fluids. If severe dehydration occurs, it can result in seizures, brain swelling, or death. The medication helps reduce fluid retention by causing the body to expel more urine than normal. To prevent dehydration associated with excess urination, a doctor may carefully monitor a patient’s liquid intakes to ensure he or she is consuming enough fluids to stay hydrated.

Another risk associated with furosemide is an allergic reaction. A person who experiences swelling of the mouth or face, trouble breathing, or itchy red patches of skin, is generally advised to seek immediate medical attention and stop taking the medication. If an allergic reaction is one of the furosemide side effects a person experiences, it could result in death if it is not treated promptly.

Ad

One of the more serious furosemide side effects is changes in the speed of the heartbeat. This side effect can be especially dangerous for people who suffer from heart conditions or are using the medication as a treatment for high blood pressure. It may cause the heart to beat much faster than normal or irregularly.

The medication can also cause other major symptoms that may require immediate medical attention. Severe side effects include pain in the muscles, nausea, vomiting, or dry mouth. It can also result in the loss of hearing, a yellowish skin color, or inexplicable bruises on the skin. These can all be signs that the body’s organs are not functioning properly and that the medication should be stopped.

Furosemide also has side effects that are not as serious. These more minor symptoms are things such as dizziness, headache, blurred vision, or stomachache. The medication can also result in irregular bowel movements, such as constipation or diarrhea. Although these effects are not usually considered life-threatening, a person may still be advised to consult s physician.

Ad

You might also Like

Recommended

Discuss this Article

letshearit
Post 3

@MrSmirnov - That is too bad to hear that furosemide had such a bad effect on you. As I am sure anyone can imagine, having to go a lot can be a pretty rough situation, especially if you have a job that requires a lot of time on your feet.

My grandpa had to take furosemide for his high blood pressure too, but it seemed like his had almost an opposite effect. It gave him really bad constipation and he just couldn't go. He ended up complaining to us so we took him to the doctor to get new medication.

Our family doctor actually just ended up giving my grandpa a laxative because he felt it was doing such a good job of keeping his blood pressure under control.

MrSmirnov
Post 2

I was given furosemide to help combat my high blood pressure and actually had to switch drugs because the pills caused me to urinate so frequently.

Furosemide was effective at lowering my blood pressure but I just couldn't handle having to run to the bathroom every ten minutes to relive myself.

As I understand it frequent urination is a pretty common side effect of furosemide. My doctor didn't seem the least bit surprised that I was having this problem. I wish he had told me in advance about alternative medications so I could have been weighed my options before having something given to me that had such embarrassing results.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email